North Dakota, 2015

Hail in North Dakota, September 16, 2015

September 16, 2015 · NWS BIS · 1 event in 1 county or zone

A short wave trough lifting through the region combined with modest instability to produce showers and a few thunderstorms along a warm front moving through the region. One thunderstorm produced one inch diameter hail in Dickinson, Stark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A short wave trough lifting through the region combined with modest instability to produce showers and a few thunderstorms along a warm front moving through the region. One thunderstorm produced one inch diameter hail in Dickinson, Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 16, 5:04 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 16, 5:04 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
704 PM CDT WED SEP 16 2015

.UPDATE...
ISSUED AT 651 PM CDT WED SEP 16 2015

NO SIGNIFICANT CHANGES REQUIRED WITH THIS UPDATE AS A TIME LAGGED
ENSEMBLE OF THE 21-23 UTC HRRR ITERATIONS MATCHES WELL WITH
ONGOING RADAR TRENDS THROUGH 00 UTC AHEAD OF MULTIPLE SHORTWAVES
ACROSS EASTERN MONTANA INTO NORTHWEST SOUTH DAKOTA. GIVEN WEAK
INSTABILITY...THE PREDOMINANT MODE OF PRECIPITATION IS EXPECTED TO
BE RAIN SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS. SEVERE WEATHER
IS NOT EXPECTED.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 216 PM CDT WED SEP 16 2015

A STRONG UPPER LEVEL SHORTWAVE TROUGH AND ASSOCIATED SURFACE LOW
PRESSURE SYSTEM WILL BRING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS TO WESTERN AND CENTRAL NORTH DAKOTA TONIGHT.
FOLLOWED BY COOLER TEMPERATURES AND BREEZY CONDITIONS ON THURSDAY.

CURRENTLY...SHORTWAVE TROUGH FROM CENTRAL MONTANA INTO WESTERN
WYOMING IS LIFTING NORTHEAST THROUGH THE WESTERN U.S. UPPER LEVEL
LONGWAVE TROUGH. LEADING EDGE OF SHOWER ACTIVITY EXTENDS TO AROUND
WOLF POINT AND MILES CITY IN EASTERN MONTANA. SURFACE LOW PRESSURE
WAS SITUATED OVER NORTHEAST WYOMING WITH AND INCREASING SOUTHEAST
SURFACE FLOW OVER SOUTHWEST NORTH DAKOTA...AND AN INCREASING EAST
TO NORTHEAST SURFACE FLOW ELSEWHERE.

LATE THIS AFTERNOON AND TONIGHT. EXPECT SHOWER AND THUNDERSTORM
ACTIVITY TO INCREASE OVER EASTERN MONTANA AND WESTERN NORTH
DAKOTA LATE THIS AFTERNOON AS THE SURFACE LOW TRACKS INTO
NORTHWEST NORTH DAKOTA. THERE IS SOME WEAK INSTABILITY ALOFT LATE
THIS AFTERNOON INTO EARLY THIS EVENING OVER WESTERN NORTH DAKOTA.
BUT LOW LEVEL INHIBITION REMAINS STRONG. WE DO SEE INCREASING
LAPSE RATES LATER THIS AFTERNOON AND WITH THE STRONG DYNAMIC WAVE
LIFTING THROUGH THE AREA...AN ISOLATED SEVERE WIND GUST COULD BE
POSSIBLE. BUT GENERALLY THINK SCATTERED TO NUMEROUS SHOWERS AND
EMBEDDED THUNDERSTORMS LIFTING FROM WESTERN INTO NORTH CENTRAL
NORTH DAKOTA ALONG AND NORTH OF THE SURFACE LOW THAT TRACKS ACROSS
THE NORTH DAKOTA/SOUTH DAKOTA BORDER.

ON THURSDAY...SCATTERED SHOWERS WILL REMAIN ALONG THE
INTERNATIONAL BORDER...CLOSER TO THE COLD AIR ASSOCIATED WITH THE
UPPER LEVEL TROUGH. FARTHER SOUTH...PERHAPS A LINGERING SHOWER
ACROSS THE SOUTH CENTRAL...BUT EXPECT INCREASING SUBSIDENCE
THROUGH THE DAY WITH HIGH PRESSURE BUILDING OVER THE AREA. BREEZY
CONDITIONS DURING THE MORNING AND EARLY AFTERNOON WITH DIMINISHING
WINDS MID TO LATE AFTERNOON AS THE SURFACE HIGH BUILDS OVER THE
STATE.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 216 PM CDT WED SEP 16 2015

SHOWERS AND THUNDERSTORMS HIGHLIGHT THE FORECAST FOR THURSDAY
NIGHT AND FRIDAY...WHILE DRY AND SEASONABLE CONDITIONS BECOME THE
FOCUS FOR THE WEEKEND.

THURSDAY NIGHT...A DEPARTING SHORTWAVE WILL KEEP AN ISOLATED SHOWER
OR TWO POSSIBLE IN THE NORTHEAST PART OF THE COUNTY WARNING AREA...
WITH A BRIEF PERIOD OF CLEARING ACROSS THE STATE FROM WEST TO EAST.
EARLY FRIDAY MORNING...THE NEXT SHORTWAVE WILL MOVE INTO SOUTH
DAKOTA FROM WYOMING...INCREASING CLOUD COVER AND PRECIPITATION
CHANCES OVER OUR SOUTHERN ZONES. 12Z NAM/GFS MODEL RUNS SUGGEST THE
BEST CHANCES FOR SCATTERED SHOWERS AND AN ISOLATED THUNDERSTORM WILL
RESIDE OVER SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA...MAINLY ALONG
AND SOUTH OF INTERSTATE 94 FRIDAY MORNING AND INTO THE EARLY
AFTERNOON. MEAGER INSTABILITY FROM MODEL FORECAST SOUNDINGS SHOULD
KEEP THUNDERSTORM COVERAGE AND STRENGTH TO A MINIMUM. HIGH
TEMPERATURES ON FRIDAY WILL REMAIN ON THE COOL SIDE...GENERALLY IN
THE 60S.

SATURDAY WILL FEATURE DRY AND SEASONABLE CONDITIONS WITH HIGHS IN
THE LOWER 70S. PLEASANT WEATHER WILL CONTINUE THROUGH MONDAY...WITH
TEMPERATURES WARMING SLIGHTLY EACH DAY. THE NEXT CHANCES FOR
PRECIPITATION WILL BE OVERNIGHT MONDAY AND INTO TUESDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 651 PM CDT WED SEP 16 2015

SCATTERED TO NUMEROUS RAIN SHOWERS WITH A FEW THUNDERSTORMS WILL
MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING AND
TONIGHT. CEILINGS ARE EXPECTED TO LOWER TO MVFR AT KISN/KDIK/KMOT
TONIGHT. KJMS AND KBIS ARE MORE UNCERTAIN REGARDING POTENTIAL
STRATUS IMPACTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AYD
SHORT TERM...TWH
LONG TERM...ZH
AVIATION...AYD
Hazardous weather outlook, Sep 16, 4:35 PM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT WED SEP 16 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-172345-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
635 PM CDT WED SEP 16 2015 /535 PM MDT WED SEP 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS ARE FORECAST ACROSS WESTERN AND
CENTRAL NORTH DAKOTA THIS EVENING THROUGH THE NIGHT. A FEW
THUNDERSTORMS ARE POSSIBLE WITH GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY...FRIDAY...AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AYD

In the hours before

Special weather statement, Sep 16, 6:44 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM MDT WED SEP 16 2015

NDZ032-033-170215-
STARK ND-BILLINGS ND-
744 PM MDT WED SEP 16 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN STARK AND SOUTHEASTERN
BILLINGS COUNTIES...

AT 744 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF BELFIELD...OR 15 MILES NORTH OF AMIDON...MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SOUTH HEART AROUND 805 PM MDT.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4701 10313 4674 10274 4662 10324 4663 10333
      4672 10344
TIME...MOT...LOC 0144Z 235DEG 45KT 4670 10327

AYD
Special weather statement, Sep 16, 7:03 PM MST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
803 PM MDT WED SEP 16 2015

NDZ033-170230-
STARK ND-
803 PM MDT WED SEP 16 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN STARK COUNTY...

AT 802 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SOUTH HEART...OR 10 MILES SOUTHWEST OF DICKINSON...MOVING NORTHEAST
AT 50 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  DICKINSON AROUND 820 PM MDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE DICKINSON REGIONAL
AIRPORT.

SEEK SHELTER INSIDE A STURDY BUILDING.

LAT...LON 4698 10281 4698 10277 4677 10246 4667 10310
      4681 10321
TIME...MOT...LOC 0202Z 242DEG 42KT 4680 10298

AYD

The radar

The Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stark

When
September 16, 7:18 PM MST to 7:21 PM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
46.880, -102.790

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 601946.